Texas, 2012

High Wind in Texas, December 31, 2012

December 31, 2012 · NWS MAF · 1 event in 1 county or zone

A passing upper level trough just north of the region resulted in high winds in portions of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper level trough just north of the region resulted in high winds in portions of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 1:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 31, 1:11 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST MON DEC 31 2012

.DISCUSSION...
AN AMPLIFIED UPPER AIR PATTERN IS EXPECTED THROUGH THE WEEK WITH
BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. THE UPPER LOW THAT
BROUGHT THE PRECIPITATION TO THE REGION LAST NIGHT IS OVER THE
ROCKY MOUNTAINS AND IS FORECAST TO MOVE EAST INTO THE PLAINS
AND WEAKEN OVERNIGHT AND TUESDAY. WILL CONTINUE THE HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS AND THE WIND ADVISORY FOR THE
SOUTHEAST NEW MEXICO PLAINS AND PORTIONS OF THE UPPER TRANS PECOS
THROUGH EARLY THIS EVENING AS WIND SPEED'S HAVE MET CRITERIA AND
SHOULD CONTINUE TO DO SO UNTIL EXPIRATION. BEHIND THIS UPPER
TROUGH A COLD FRONT WILL MOVE SOUTH LATE TONIGHT AND TUESDAY AND
SHOULD KNOCK TEMPERATURES BACK CONSIDERABLY TO SEVERAL DEGREES
BELOW NORMAL TUESDAY.

AN AMPLIFIED SPLIT FLOW PATTERN IS FORECAST TO DEVELOP BY
WEDNESDAY AND CONTINUE THROUGH LATE FRIDAY. THIS SHOULD HELP TO
KEEP TEMPERATURES BELOW NORMAL THROUGH THIS PERIOD. THE MAIN
FORECAST CHALLENGE THIS PERIOD IS PRECIPITATION POTENTIAL. AT
THIS TIME GUIDANCE APPEARS TO FAVOR A STRONGER AND DRIER NORTHERN
STREAM WHICH WOULD LIMIT/CONFINE ANY RAIN AND SNOW CHANCES
THURSDAY AND FRIDAY TO MAINLY SOUTH OF THE PECOS RIVER IN THE
HIGHER TERRAIN OF EXTREME SOUTHWEST TEXAS...CLOSEST TO THE WEAKER
SOUTHERN STREAM SYSTEM. THE ECMWF IS THE ONLY MODEL AT THIS TIME
GENERATING ANY SIGNIFICANT PRECIPITATION IN THIS SCENARIO. PREFER
TO KEEP A DRY FORECAST FOR NOW GIVEN BIAS TOWARD THE NORTHERN
STREAM DOMINATING THIS FAR OUT INTO THE FORECAST CYCLE. REGARDLESS
THIS SYSTEM IS EXPECTED TO PUSH EAST OF THE REGION THIS WEEKEND WITH
SLOWLY MODERATING TEMPERATURES AND DRY CONDITIONS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 25  45  22  49  /   0   0   0   0
BIG SPRING TX              28  46  24  50  /   0   0   0   0
CARLSBAD NM                27  45  18  47  /   0   0   0   0
DRYDEN TX                  34  59  32  47  /   0   0   0  10
FORT STOCKTON TX           31  50  27  47  /   0   0   0   0
GUADALUPE PASS TX          23  44  21  43  /   0   0   0   0
HOBBS NM                   25  44  23  49  /   0   0   0   0
MARFA TX                   20  46  17  50  /   0   0   0   0
MIDLAND INTL AIRPORT TX    26  47  22  48  /   0   0   0   0
ODESSA TX                  27  46  23  50  /   0   0   0   0
WINK TX                    28  51  25  51  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

67/12
Hazardous weather outlook, Dec 31, 12:36 PM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CST MON DEC 31 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CST MON DEC 31 2012 /1236 PM MST MON DEC 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WESTERLY WINDS OF 35 TO 45 MPH AND GUSTS NEAR 65 MPH WILL CONTINUE
IN THE GUADALUPE MOUNTAINS UNTIL THIS EVENING.  A HIGH WIND WARNING
REMAINS IN EFFECT UNTIL 8 PM MST.

WEST WINDS OF 25 TO 35 MPH AND GUSTS NEAR 50 MPH WILL REMAIN
POSSIBLE OVER THE SOUTHEAST NEW MEXICO PLAINS...AND UPPER TRANS
PECOS AND VAN HORN AREA IN WEST TEXAS UNTIL 6 PM CST/5 PM MST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 31, 3:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

A passing upper level trough imparted strong winds to portions of the Guadalupe Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420029.